Texas, 2018

Hail and Damaging Winds in Texas, June 2 to 4, 2018

June 2 to 4, 2018 · NWS SJT · 6 events in 4 counties and zones

Isolated to scattered showers and thunderstorms developed along a dryline and along a cold front. This activity resulted in a few strong to severe thunderstorms that produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated to scattered showers and thunderstorms developed along a dryline and along a cold front. This activity resulted in a few strong to severe thunderstorms that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 5:22 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 2, 5:22 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
622 PM CDT Sat Jun 2 2018

.AVIATION...
/00Z TAFS/

VFR conditions should continue across West Central Texas terminals
through Sunday morning. A few isolated showers and storms have
developed early this evening along a diffuse cold front, but none
of the activity is close to a terminal location and given the slow
movement, they may not approach before the activity dissipates by
around sunset. Northeast winds, gusty at times, prevail behind the
front across the KABI and KSJT terminals, but lighter and more
variable winds will likely continue through tonight across the
souther locations.

&&

.PREV DISCUSSION... /issued 255 PM CDT Sat Jun 2 2018/

SHORT TERM...
(Tonight and Sunday)

..Cooler...

A late season cold front will bring temporary relief from the
heat, along with the potential for much needed rain. The cold
front, which is currently just south of our Interstate 20
corridor, will continue to move slowly south tonight and
tomorrow. By sunrise Sunday, the front should be at or just south
of our Interstate 10 corridor. This front may provide a focus for
showers and thunderstorms, mainly this evening and again tomorrow
afternoon. Model solutions indicate convection will be isolated,
if it does develop. Thus, continuing 20 PoPs looks best.
Otherwise, afternoon highs tomorrow will be much closer than
seasonal normals, mainly in the 90 to 95 range.

LONG TERM...
(Sunday night through Saturday)

..Possible Rain and Returning Heat...

Temperatures will remain comparatively cool into Monday, with the
potential for showers and thunderstorms into Tuesday. An upper
disturbance, moving just to our north, may produce thunderstorms
Tuesday afternoon and evening. If so, some of those thunderstorms
may produce large hail and damaging winds, mainly along and north
of our Interstate 20 corridor. The Storm Prediction Center has
our counties there in a marginal risk area, in their Day 3
Outlook. Also, the heat returns beginning Tuesday with afternoon
highs back in the 100 to 103 range. Beyond Tuesday, models remain
dry, with afternoon highs well above seasonal normals. Thus, watch
for more Heat Advisories mid to late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  90  67  92 /  20   0  10  30
San Angelo 	 73  92  70  96 /  20  10  20  20
Junction 	 74  94  71  96 /  20  20  20  20
Brownwood 	 72  90  67  92 /  20  10  10  30
Sweetwater 	 70  89  68  93 /  10  10  20  20
Ozona      	 72  92  70  95 /  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Coke-Coleman-
Concho-Crockett-Irion-McCulloch-Menard-Runnels-Schleicher-
Sterling-Tom Green.

&&

07
Hazardous weather outlook, Jun 2, 3:29 AM CST, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
429 AM CDT Sat Jun 2 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-030930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
429 AM CDT Sat Jun 2 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for the Concho Valley, northern
Edwards Plateau, and western Heartland areas this afternoon.

The heat will affect outdoor activities, so necessary precautions
should be taken in order to stay safe and cool. Remember to drink
plenty of water, stay indoors when possible, and avoid the heat
during the middle of the day and afternoon hours.

There is a slight chance for a few thunderstorms mainly south of a
Sterling City to Brownwood line during the afternoon and evening
hours. The main hazards with any storms that develop will be gusty
winds, large hail, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 5:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
638 PM CDT SAT JUN 2 2018

TXZ076>078-030015-
Schleicher TX-Crockett TX-Sutton TX-
638 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHLEICHER AND
NORTHEASTERN CROCKETT COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ozona, moving south at 5 mph.

Pea sized hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Schleicher and northeastern Crockett Counties, including the
following locations... I-10 Near The Crockett-Sutton County Line.

This includes Interstate 10 between Mile Markers 354 and 386.

LAT...LON 3092 10130 3088 10085 3060 10086 3067 10140
TIME...MOT...LOC 2337Z 061DEG 6KT 3085 10127

PO

The radar

The San Angelo radar (KSJT), 102 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Crockett

When
June 2, 6:20 PM CST to 6:22 PM CST
Where
Crockett County, 13.96 mi NW of Ozona Muni Arpt
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
30.860, -101.380

Hail, Sutton

When
June 2, 6:40 PM CST to 6:42 PM CST
Where
Sutton County, 6.31 mi NW of Sonora
Measured
0.88 in hail
Reported by
Public
Coordinates
30.630, -100.710

Hail, Crockett

When
June 3, 4:44 PM CST to 4:46 PM CST
Where
Crockett County, 4.15 mi S of Ozona
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.640, -101.200

Thunderstorm Wind, Taylor

When
June 4, 2:19 AM CST to 2:20 AM CST
Where
Taylor County, 6.46 mi WSW of View
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.310, -99.980

Thunderstorm Wind, Tom Green

When
June 4, 2:19 AM CST to 2:20 AM CST
Where
Tom Green County, 2.95 mi E of Wall
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.270

Thunderstorm Wind, Taylor

When
June 4, 2:20 AM CST to 2:21 AM CST
Where
Taylor County, 0.69 mi N of (Dys)dyess Afb Abile
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767178, 767179, 767180, 767181, 767182, 767183.